Ohio, 2021

Flash Flood and Damaging Winds in Ohio, August 13, 2021

August 13, 2021 · NWS RLX · 10 events in 6 counties and zones

A cold front approached the Ohio Valley along with a series of upper level disturbances which allowed for showers and thunderstorms to develop along southeast Ohio during the afternoon and evening of August 13th. Thunderstorms with damaging winds led to multiple trees being blown down around southeast Ohio along with flash flooding observed near Proctorville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front approached the Ohio Valley along with a series of upper level disturbances which allowed for showers and thunderstorms to develop along southeast Ohio during the afternoon and evening of August 13th. Thunderstorms with damaging winds led to multiple trees being blown down around southeast Ohio along with flash flooding observed near Proctorville. A local home weather station in Jackson County measured a wind gust of 80 mph as storms passed through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 1:44 PM EST, 6 minutes earlier.

Area forecast discussion, Aug 13, 1:44 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Fri Aug 13 2021

.SYNOPSIS...
Upper level disturbances and a cold front bring
isolated/scattered storms into Sunday. With an abundance of
moisture, mainly from Fred, chances for convection will persist
into midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1210 PM Friday...
Showers and storms will ramp up again today, with the approach
of a surface cold front, which will move across the area
tonight, and upper disturbances moving across the area. Still
looking at the potential for strong/damaging wind gusts,
particularly across the Ohio Valley region where dcape values
are greater than 1000 J/kg. Heavy downpours are of course also
expected, but with rather dry conditions overall, don't expect
much in terms of a flooding risk, unless multiple rounds hit the
same location in a short period of time.

Tonight, areas of fog and or stratus. Saturday, more showers and
storms are possible as frontal boundary slowly sags south, and
upper disturbances move through the area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...

By Saturday night, the aforementioned frontal boundary will
hang just to our south and meander there for the rest of this
period. This will keep moisture around to promote showers and
thunderstorms for mainly the elevated terrain along the
mountains. This will be the case into Sunday at which point
chances will spread across the CWA with likely POPs across the
higher terrain causing temperatures to be slightly below
seasonable. For Monday, surface high pressure backs off to the
northeast allowing the opportunity for heights to fall
consequently paving the way for possible diurnal showers and
storms likely keeping temperatures at bay. Convection will
likely spread into the evening as an upper level trough slides
in from the northwest, therefore kept chance POPs and
thunderstorm probability through the rest of the day and for
the overnight.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM Friday...

We have tropical depression Fred who will make landfall and
track north eventually approaching the area on Tuesday. Long
range models along with ensembles are having difficulty
agreeing on the tracking therefore, accepted a blend of models
from guidance which kept likely POPs and thunderstorm potential
on the table through Tuesday. Depending on how fast Fred
traverse to the north will depend on how Wednesday will turn
out. Lacked confidence to go against guidance who gave chance
POPs/thunderstorms through most of Wednesday and elevating them
slightly for the afternoon/evening due to a developing upper
level low. This feature will possibly bring in a frontal
boundary, however this may change as high pressure makes a come
back as models hint. Temperatures will remain right around a
degree or two under the climatological norm for this period.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...

Scattered showers and thunderstorms during the TAF period.
Expect frequent lightning, brief heavy downpours, gusty erratic
winds, and brief MVFR and IFR conditions in vicinity of storms.
Some decrease in storm activity is expected after 02Z although
isolated showers and storms will continue to be possible. After
05Z, there exists the possibility of widespread IFR or worse
fog and stratus. Much of this will lift after 14Z, but showers
and storms will continue across the area with local MVFR/IFR
conditions at times.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of thunderstorms could
vary from forecast. Development of fog and or stratus tonight
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    H

AFTER 18Z SATURDAY...
Brief IFR possible in thunderstorms each afternoon through at
least Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ006>009-
     013>019-029.
OH...Heat Advisory until 8 PM EDT this evening for OHZ086-087.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Aug 13, 8:20 AM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
920 AM EDT Fri Aug 13 2021

KYZ101>103-105-OHZ066-067-075-076-083>085-WVZ005-010-011-020-027-028-
030>032-039-040-141330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Wayne-Pleasants-Tyler-Doddridge-Clay-Braxton-
Lewis-Harrison-Taylor-Upshur-Barbour-
920 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. Damaging winds are the primary hazard. In addition,
isolated flash flooding is possible if thunderstorms hit the same
location multiple times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>526-141330-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
920 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging winds are the primary hazard. In addition, isolated
flash flooding is possible if thunderstorms hit the same location
multiple times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ086-087-WVZ006>009-013>019-029-141330-
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Gilmer-
920 AM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for severe thunderstorms this afternoon and
evening. Damaging winds are the primary hazard. In addition,
isolated flash flooding is possible if thunderstorms hit the same
location multiple times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 13, 8:03 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
903 AM EDT Fri Aug 13 2021

OHZ066-131345-
Perry OH-
903 AM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern Perry
County through 945 AM EDT...

At 902 AM EDT, Doppler radar was tracking a strong thunderstorm over
Millersport, or 10 miles north of Lancaster, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Somerset, Thornport, Harbor Hills, Thornville and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3988 8216
      3983 8217 3979 8240 3983 8240 3984 8247
      3992 8247 3993 8246
TIME...MOT...LOC 1302Z 265DEG 36KT 3987 8256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 13, 12:38 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
138 PM EDT Fri Aug 13 2021

WVZ006-014-131830-
Cabell WV-Putnam WV-
138 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Cabell
and west central Putnam Counties through 230 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Culloden, or 9 miles north of Hamlin, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nitro, Winfield, Hurricane, Milton, Eleanor, Culloden and Teays
Valley.

This includes Interstate 64 in West Virginia between mile markers 26
and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3848 8207 3848 8206 3849 8206 3857 8187
      3844 8182 3840 8190 3838 8191 3836 8204
      3837 8205 3838 8207 3837 8210 3836 8211
      3844 8216
TIME...MOT...LOC 1738Z 242DEG 5KT 3841 8205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 13, 12:44 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
144 PM EDT Fri Aug 13 2021

KYZ105-WVZ005-006-013-024-131830-
Lawrence KY-Lincoln WV-Mingo WV-Wayne WV-Cabell WV-
144 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Lawrence, south central Cabell, western Lincoln and central Wayne
Counties through 230 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunlow, or 9 miles southeast of Louisa, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ranger, Gill, East Lynn Lake, Kiahsville, Dunlow, Harts, West Hamlin,
Gallup, Crum, Clifford, Glenhayes, Branchland, Salt Rock, Wilsondale,
East Lynn, Genoa and Myra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8220 3805 8198 3798 8218 3797 8219
      3788 8242 3790 8244 3791 8247 3790 8247
      3792 8248 3793 8250 3794 8249 3796 8253
      3795 8258 3793 8258 3792 8260 3801 8270
TIME...MOT...LOC 1744Z 239DEG 26KT 3800 8250

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 13, 1:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Fri Aug 13 2021

WVZ006-013>015-026-131900-
Boone WV-Kanawha WV-Lincoln WV-Cabell WV-Putnam WV-
229 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Cabell,
west central Kanawha, central Putnam, northeastern Lincoln and north
central Boone Counties through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tornado, or 8 miles east of Hamlin, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Poca, Cross Lanes, Culloden, Alum Creek,
Institute, Tornado, Teays Valley, Bancroft, Sweetland, Sod,
Griffithsville and Yawkey.

This includes the following highways...
 Interstate 64 in West Virginia between mile markers 29 and 55.
 Route 119 between mile markers 61 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 8205 3841 8214 3858 8178 3818 8161
TIME...MOT...LOC 1829Z 262DEG 24KT 3832 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

14
Local storm report, Aug 13, 1:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND DMG     1 E CULLODEN            38.42N 82.04W
08/13/2021                   PUTNAM             WV   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0229 PM     TSTM WND DMG     2 W TEAYS VALLEY        38.45N 81.96W
08/13/2021                   PUTNAM             WV   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

ABE

The radar

The Cincinnati radar (KILN), 109 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 13, 1:50 PM EST
Where
Jackson County, 1.48 mi NNW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.070, -82.640

One tree was blown down near the intersection of Smith Bridge Road and Chillicothe Park. A nearby home weather station measured a wind gust of 80 mph.

Thunderstorm Wind, Lawrence

When
August 13, 1:55 PM EST
Where
Lawrence County, Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.450, -82.350

A tree was blown down and fell partially onto a residential home.

Flash Flood, Lawrence

When
August 13, 2:00 PM EST to 5:00 PM EST
Where
Lawrence County, 1.03 mi NNE of Proctorville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
38.444, -82.375

High water was observed over the road near the Lawrence County Fairgrounds in the community of Proctorville.

Thunderstorm Wind, Lawrence

When
August 13, 2:30 PM EST
Where
Lawrence County, 1.62 mi E of Ellisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.600, -82.600

Multiple trees were blown down along Country Road 61 in Lawrence Township, State Route 93 in Decatur Township, and Township Road 208 between the city of Ironton and Kitts Hill Township.

Thunderstorm Wind, Meigs

When
August 13, 2:55 PM EST
Where
Meigs County, 1.75 mi NE of Mt Blanco
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.200, -82.250

Multiple trees were blown down in Columbia Township.

Thunderstorm Wind, Jackson

When
August 13, 2:57 PM EST
Where
Jackson County, 2.63 mi NE of Pyro
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.950, -82.490

Thunderstorm Wind, Athens

When
August 13, 3:10 PM EST
Where
Athens County, 1.74 mi ESE of Jacksonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.460, -82.050

Multiple trees were blown down along North Concord Road.

Thunderstorm Wind, Meigs

When
August 13, 3:10 PM EST
Where
Meigs County, 1.61 mi W of Dexter
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.080, -82.250

Multiple trees were blown down in the community of Dexter in Salem Township.

Thunderstorm Wind, Perry

When
August 13, 4:00 PM EST
Where
Perry County, 0.87 mi SW of New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.710, -82.210

Multiple trees were blown down across Perry County including in the communities of New Lexington, Crooksville, Shawnee, and Monday Creek.

Thunderstorm Wind, Washington

When
August 13, 4:15 PM EST
Where
Washington County, 2.07 mi S of Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.500, -81.630

Multiple trees were blown down around the communities of Barlow and Lower Salem.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966285, 966287, 966377, 966299, 966300, 966369, 966301, 966303, 966367, 966368.